+44(0)808 101 0337
fee
Allergies

Drug Allergy

Drugs can result in many adverse reactions which can be due to a variety of different reasons and not all of them are secondary to allergy.

Side effects

All drugs can cause a number of symptoms which are called side effects. These however are not allergies. These generally tend to resolve on stopping the drug.

Immediate hypersensitivity reactions to drugs

Patients can get allergic symptoms within an hour of taking a particular drug. These symptoms can be urticaria (nettle like hives, rash or wheals) and/or angioedema (swellings). Severe drug allergy can result in symptoms of anaphylaxis (breathing difficulty, swelling in the throat, fall in blood pressure). Some of the hypersensitivity reactions to drugs are due to the formation of specific IgE antibody against the actual drug or to a metabolite (break down product) of the drug. A number of drugs however do not lead to the formation of IgE antibodies, they can cause hypersensitivity reactions due to different, at times not well understood immunological mechanisms. If a drug allergy is due to the formation of IgE antibodies, sometimes it is possible to perform allergy testing (skin prick test or rarely blood test) to establish the diagnosis (see allergy tests). At times there are no validated allergy tests to establish a definitive diagnosis of allergy to certain drugs. In such cases one may have to rely on a good history to consider the likelihood of a drug having caused the reaction.

Delayed hypersensitivity reactions to drugs

Some drugs can cause different types of rash on the skin or mucosa more than one hour after taking the medication. These are called delayed hypersensitivity reaction. In rare cases it may be possible to perform allergy testing (delayed intradermal test or patch testing) to establish the diagnosis (see allergy tests).

Treatment of drug allergies

Patients with a suspected drug allergy are strongly advised to avoid the culprit drug and related drugs in future. Quite often they are advised to wear a medic alert regarding their drug allergy. They are advised to let their GP and pharmacist know about their drug allergy in order to avoid accidental prescription of the drug.

© 2016 -  Manchester Allergy Clinic, All Rights Reserved Site Hosted by Veriton